Flecainide dose: Hi I have just returned from... - AF Association

AF Association
19,307 members23,412 posts

Flecainide dose

Caradomben
Caradomben

Hi I have just returned from holiday having ended up in hospital with an episode of atrial flutter which had to be cardioverted. I had been doing well on 50mg flecainide twice daily and 1.25 bisoprolol daily. I have a resting heart rate of around 46 bpm .

Since the cardioversion I have been having some ectopic heart beats .

On return home my GP has recommended I increase the flecainide to 100 mg twice daily until I see cardiologist .

Does anyone take this dose of flecainide. I am worried about side effects on the higher dose

15 Replies
oldestnewest

Before my 2nd ablation I was taking 150 mg twice a day. Believe 300 is max dose per day.

It is all dependent on the individual’s reaction to Flecainide, we are all different.

I have been taking a minimum of 100mg twice a day for the past 25+ years and during that period I was on 150 mg twice a day for two of those years.

I am unaware of any significant identifiable side-effects.

You will just have to see how you get on but try not to worry about it.

Pete

Max dosage of flecanaide is 300mg. I took this dosage with no side affects after my first ablation. It seemed to help quiet my heart down.

Hi. I have been in exactly the same situation and although we are all different, I wouldn’t be too concerned about the higher Flecainide dose. Hopefully that will be enough to keep further episodes at bay. As we know AF is a progressive condition so be prepared at some point for your cardiologist to suggest other treatments. I eventually found even the highest dose of Flecainide wasn’t enough and I had an ablation which has been largely successful.

Caradomben
Caradomben
in reply to Bob56

Thank you for your reply .

I take 100mg twice a day and have been fine, they did try to increase it to 150 mg but that made me dizzy and feel dreadful so back to 100 mg x2 and all is well.

O dear, I am going to make it a little more difficult for you to understand your condition. I have been suffering from SVT for 24 years, during this time the condition has gradually got worst. Taking bisoprolol had kept it manageable until 2 years ago when increased doses made the condition occasionally morph into Aflutter (only knew this 6 months ago when I experienced full blown Aflutter). When my condition deteriorated last year the EP put me on Flecainide 50 and lowerd my Bisoprolol to 5, this worked very well for 4 months, then I had bad Aflutter (could not get up or I would collapse), after 4 days I had a Cardioversion which was fine. The EP said that the Aflutter was probably due to the Flecainide which was stopped and replaced with Digoxin. The good news was that the EP moved me up the EP survey/Ablation waiting list. Following the EP survey/Ablation the EP confirmed that it was the Flecainide that caused the Aflutter and that I not longer had Aflutter but I did have MAT which would be treated with Meds namely Bisoprolol 2.5 and Digoxin. Following the Ablation my resting HR went to mid 40s when my GP took me off all drugs, this was good and I was fine for around 5 weeks when my HR and BP started to raise (nothing serious), I then started Bisoprolol 1.25 which I have been on for the last 4 months and doing really good (slow recovery from the ablation though). Really surprised at how well I feel (for now at least) probably the outcome from the ablation and the reduced drugs.

The point of my story is that no one really knows how to treat your condition but the Docs do know best. Generally (not always) the order of knowledge is GP (least), Cardiologist, EP (most), having been through the mill I would defiantly speak to you Cardiologist or better still EP to make sure the increased dose of Flecainide is safe with your condition. That said the Docs know much more about your condition than you or I and this advise may be completely misleading but I would certainly have wanted to know the side effects of Flecainide for some is Aflutter, sometimes very serious Aflutter. Keep us informed of your progress, the more knowledge we have the better our understanding.

Thank you for your reply. I just worry every time I start a new drug regime. No doubt it will be fine as others have said and trust my GP s judgement until I see the cardiologist ..

I too would feel uneasy about a dose change of flecainide suggested by a GP, except, that many of them have worked in cardiology in the hospitals before becoming a GP. There is another option you could discuss with your GP. You were on 50/50 mg and they suggest 100/100mg. That is a big jump. Why not 75/75 .. yes, I know it is difficult to break the tablets. Or, what I do is 100/50. This is because I am most likely to have irregularities during the day rather than the night.

Be aware that your doctor probably believes in the 'steady state' view of medicines, ie that the ideal is to get steady levels of drugs into you. For some medicines, like flecainide, for some people like me, I question that. I was put on 100/100 and I noticed the irregularities increased at night but not during the day. So I experimented with 100/50 and the problem was solved.

Yes, I would just check that the GP is aware of the potential side effects of Aflutter with taking Flecainide. It is not my intent to sound a condescending toward the GP, they are indeed a Godsend to us all, but all GPs do not know everything so its best to have an appreciation of their logic for your personal condition. In my case Both the Cardiologist and EP prescribed Flecainide only to find out after 4 months that it actually caused the Aflutter.

Whilst Aflutter is the easiest to fix, it is the worst condition for your heart and should be avoided if at all possible, so a few questions now my save another trip to the hospital.

Flecainide could be the cause of your Atrial Flutter.

Don't be worried, a similar increase in Flecainide for me stopped AF for 5 years and counting. No side effects. Also I have a similar low pulse and blood pressure and my cardio said he wouldn't prescribe anything else as would make me feel unwell - evidently from here this is rare but he has been right so far. I believe Mg compound incl Taurine & Potassium and also CoQ10 helped me feel much better.

Thank you for you’re reply. Its reassuring to know you have had similar experiences. I have been on 50mg for nearly 2 years with no side effects . Just worried about increase. I have taken 100 mg this morning and only feeling very tired but ectopic beats have stopped .

I am on metoprolol 75 mg twice a day along with Flecainide 100mg twice daily have headaches sometimes what the heart practitioner said

You may also like...